Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2016, 9:20 PM CDT for 4 counties in Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 9:20 PM CDT (02:20 UTC)
- Expired
- May 22, 2016, 10:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:26 PM CDT | HAIL 1.75 | Garden City, TX | |
| May 22, 10:15 PM CDT | HAIL 1 | 8 Wsw Garden City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:48 PM CDT | Tornado Watch | SPC | 9 hr |
| May 22, 6:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3677 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WUUS54 KMAF 230220
SVRMAF
TXC173-227-317-329-230315-
/O.NEW.KMAF.SV.W.0077.160523T0220Z-160523T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL HOWARD COUNTY IN WESTERN TEXAS...
NORTHEASTERN MIDLAND COUNTY IN WESTERN TEXAS...
SOUTHEASTERN MARTIN COUNTY IN WESTERN TEXAS...
WESTERN GLASSCOCK COUNTY IN WESTERN TEXAS...
* UNTIL 1015 PM CDT
* AT 920 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRABERRY...
OR 14 MILES SOUTH OF STANTON...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...GREENWOOD...SPRABERRY...LEES AND SAINT LAWRENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.
LAT...LON 3180 10194 3204 10192 3214 10145 3167 10142
TIME...MOT...LOC 0220Z 269DEG 29KT 3193 10181
HAIL...1.75IN
WIND...60MPH
$$
821 follow-up statement
500
WWUS54 KMAF 230244
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT SUN MAY 22 2016
TXC317-230253-
/O.CAN.KMAF.SV.W.0077.000000T0000Z-160523T0315Z/
MARTIN TX-
944 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.
LAT...LON 3179 10190 3197 10183 3214 10145 3167 10142
TIME...MOT...LOC 0243Z 276DEG 24KT 3191 10162
$$
TXC173-227-329-230315-
/O.CON.KMAF.SV.W.0077.000000T0000Z-160523T0315Z/
HOWARD TX-MIDLAND TX-GLASSCOCK TX-
944 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN HOWARD...EAST CENTRAL MIDLAND AND WESTERN GLASSCOCK
COUNTIES...
AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
GARDEN CITY...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SPRABERRY...LEES AND SAINT LAWRENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.
LAT...LON 3179 10190 3197 10183 3214 10145 3167 10142
TIME...MOT...LOC 0243Z 276DEG 24KT 3191 10162
HAIL...1.75IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:55 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 22, 2:55 PM CDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT SUN MAY 22 2016
.DISCUSSION...
WV imagery shows that the upper ridge has shifted east in response
to the PacNW trough ejecting NE into Alberta. As a result, West
Texas and Southeast New Mexico now sit under SW flow aloft on the
backside of the ridge. At the sfc, mesoanalysis shows the
dryline extending from NW Lea County to eastern Pecos County, and
curving back west into the Big Bend Area. East of this feature,
instability has been increasing over the past few hours, w/a ridge
of 5000+J/kg capes running N-S. Moisture convergence is on the
increase as well, and convection should begin shortly. Along this
axis of instability, mid-lvl LRs are 7C/km or higher, and forecast
to increase into the overnight hours. Deep lyr (0-6km) shear is
also forecast to increase to 50-55 kts east of the dryline this
evening. Wet-bulb zero heights are in the 9-10kft range, so large
hail remains a threat. Sounding profiles again show dcapes in excess
of 1000 J/kg, so damaging winds will be possible as well. Even a
tornado can't be ruled out, as 0-3km helicities increase notably
just east of the dryline into the evening hours. Finally, models
develops a 40-45kt LLJ to keep things going at least into into late
evening. Monday afternoon looks just as bad, if not worse than
today, although forecast higher helicities will be a bit further
west than today's. Nevertheless, we've mentioned svr wx in the grids
for both today and Monday, w/a mention of tornadoes in the HWO. West
of the dryline, Red Flag conditions are noted in the Guadalupes, and
persistence suggests similar conditions Monday.
Otherwise, the general synoptic trend going into this week will be
an upper trough digging down the west coast, keeping West Texas and
Southeast New Mexico under SW flow aloft, w/dryline convection daily
east of this feature, mainly SE zones. Midweek, the trough will
begin moving east, and pass north of the region Friday
night/Saturday. Temps should stay above-normal until late week,
when they'll drop to near-normal as thicknesses decrease w'the
approach of the trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 94 72 96 / 20 20 20 20
Carlsbad 62 96 59 94 / 10 10 10 10
Dryden 72 89 72 96 / 20 20 20 10
Fort Stockton 69 94 66 94 / 10 10 10 10
Guadalupe Pass 63 87 60 86 / 10 10 10 10
Hobbs 64 92 60 90 / 10 10 10 10
Marfa 55 87 50 85 / 10 10 10 10
Midland Intl Airport 72 95 73 97 / 10 20 20 10
Odessa 71 94 70 95 / 10 10 20 10
Wink 69 96 65 98 / 10 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
&&
84/44Hazardous weather outlook, May 22, 11:20 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 AM CDT SUN MAY 22 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1120 AM CDT SUN MAY 22 2016 /1020 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND ISOLATED TORNADOES. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND ROLLING PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE MONDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 22, 8:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 3 N GARDEN CITY 31.91N 101.48W
05/22/2016 M1.00 INCH GLASSCOCK TX BROADCAST MEDIA
RANCH ROAD 33
&&
CMRLocal storm report, May 22, 8:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
857 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 3 N GARDEN CITY 31.91N 101.48W
05/22/2016 E60 MPH GLASSCOCK TX BROADCAST MEDIA
RANCH ROAD 33
&&
CMRSpecial weather statement, May 22, 9:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT SUN MAY 22 2016
TXZ051>053-062-063-230300-
MITCHELL TX-GLASSCOCK TX-HOWARD TX-MARTIN TX-MIDLAND TX-
914 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD...NORTHEASTERN
MIDLAND...SOUTHEASTERN MARTIN...SOUTHWESTERN MITCHELL AND GLASSCOCK
COUNTIES UNTIL 1000 PM CDT...
AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LEES...OR 11 MILES NORTHWEST OF GARDEN CITY...
MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STANTON...GARDEN CITY...SPRABERRY...SOUTH HAVEN...COURTNEY...GREENWOOD...
LOMAX...LEES...ELBOW...SOUTH HAVEN|2 AND FORSAN.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 143 AND 165.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.
LAT...LON 3209 10116 3209 10126 3176 10127 3182 10198
3215 10200 3222 10115
TIME...MOT...LOC 0213Z 269DEG 30KT 3200 10158
82Local storm report, May 22, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL GARDEN CITY 31.87N 101.48W
05/22/2016 E1.75 INCH GLASSCOCK TX BROADCAST MEDIA
QUARTER TO GOLF BALL HAIL.
&&
CMRLocal storm report, May 22, 9:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TORNADO 2 NE GARDEN CITY 31.89N 101.46W
05/22/2016 GLASSCOCK TX BROADCAST MEDIA
SEEING IN THE LIGHTNING.
&&
CMRLocal storm report, May 22, 9:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TORNADO 1 S GARDEN CITY 31.86N 101.48W
05/22/2016 GLASSCOCK TX STORM CHASER
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 44 min |
| May 22, 7:14 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 22, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 54 min |
| May 22, 7:41 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 34 min |
| May 22, 8:13 PM CDT | Tornado Warning | MAF | Glasscock | 32 min |
| May 22, 8:42 PM CDT | Tornado Warning | MAF | Glasscock | 33 min |
| May 22, 8:50 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard | 4 hr |
| May 22, 9:10 PM CDT | Tornado Warning | MAF | Glasscock | 35 min |
| May 22, 9:14 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 22, 9:41 PM CDT | Tornado Warning | MAF | Glasscock | 34 min |
| May 22, 10:10 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 50 min |
| May 22, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 49 min |
| May 22, 11:46 PM CDT | Special Weather Statement | MAF | Reagan | 59 min |
| May 23, 4:00 AM CDT | Fire Weather Watch | MAF | 10 hr | |
| May 23, 4:00 AM CDT | Red Flag Warning | MAF | 18 hr | |
| May 23, 2:10 PM CDT | Red Flag Warning | MAF | 32 hr | |
| May 23, 2:40 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 23, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 23, 3:21 PM CDT | Special Weather Statement | MAF | Upton | 39 min |
| May 23, 3:27 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 23, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 23, 3:52 PM CDT | Special Weather Statement | MAF | Pecos | 38 min |
| May 23, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Reagan, Upton | 66 min |
| May 23, 4:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 23, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 68 min |
| May 23, 4:57 PM CDT | Special Weather Statement | MAF | Glasscock | 33 min |
| May 23, 5:22 PM CDT | Special Weather Statement | MAF | Howard | 38 min |
| May 23, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 45 min |
| May 23, 5:47 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 23, 5:58 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| May 23, 6:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell | 57 min |
| May 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 61 min |
| May 23, 6:21 PM CDT | Special Weather Statement | MAF | Martin | 24 min |
| May 23, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 63 min |
| May 23, 6:55 PM CDT | Special Weather Statement | MAF | Howard | 50 min |
| May 23, 6:56 PM CDT | Areal Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.